Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 282, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2012, 4:23 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 4:23 PM CDT (21:23 UTC)
- Expired
- Jul 1, 2012, 4:52 PM CDT
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Calhoun County, MS, Chickasaw County, MS
The radar
The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:32 PM CDT | TSTM WND DMG | E Vardaman, MS | COVERED PORCH BLOWN OFF A TRAILER. |
| Jul 1, 4:33 PM CDT | TSTM WND DMG | E Houston, MS | 4 LIGHT POLES DOWN ALONG WITH SEVERAL TREES BLOWN DOWN ON HIGHWAY 8 EAST OF HOUSTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
026
WUUS54 KMEG 012123
SVRMEG
MSC013-017-012215-
/O.NEW.KMEG.SV.W.0282.120701T2123Z-120701T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 515 PM CDT
* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF
PYLAND...OR 9 MILES SOUTHWEST OF HOUSTON...AND MOVING NORTH AT 5
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3382 8924 3396 8923 3397 8895 3375 8895
3375 8903 3373 8904 3373 8918 3372 8920
TIME...MOT...LOC 2123Z 164DEG 3KT 3380 8909
$$1 follow-up statement
974
WWUS54 KMEG 012152
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT SUN JUL 1 2012
MSC013-017-012202-
/O.CAN.KMEG.SV.W.0282.000000T0000Z-120701T2215Z/
CHICKASAW MS-CALHOUN MS-
452 PM CDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
SOUTHWESTERN CHICKASAW COUNTIES IS CANCELLED...
AT 452 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3382 8924 3396 8923 3397 8895 3375 8895
3375 8903 3373 8904 3373 8918 3372 8920
TIME...MOT...LOC 2152Z 164DEG 3KT 3382 8910
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:14 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 1, 3:14 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT SUN JUL 1 2012
.DISCUSSION...
LITTLE CHANGE IN PATTERN OVER UPCOMING WEEK. BROAD UPPER RIDGE
EXPECTED TO REMAIN OVER THE REGION. MODELS CONTINUE TO INDICATE
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE CWA. LOOKING
AT THE LATEST KNQA RADAR IMAGES...THREE TINY SHOWERS HAVE DEVELOPED OVER
PORTIONS OF THE CWA. A LITTLE MORE CONVECTION HAS DEVELOPED SOUTH
OF THE CWA. AT THIS POINT COVERAGE IS NOT ENOUGH TO INCLUDE POPS
IN FORECAST. DON/T THINK CHANCES WILL BE ANY BETTER OVER THE NEXT
COUPLE OF DAYS THUS WILL MENTION ISOLATED STORMS THROUGH THIS
EVENING IN CASE ACTIVITY PUSHES NORTHWARD INTO THE CWA OR A FEW
MORE STORMS DEVELOP. WILL ALSO MENTION ISOLATED COVERAGE ON
TUESDAY DUE TO A WEAK VORT MAX MOVING THROUGH BUT OTHERWISE WILL
LEAVE MENTION OF STORMS OUT OF THE FORECAST FOR THE REST OF THE
PERIOD.
BY END OF THE WEEK...THE RIDGE WILL INTENSIFY OVER THE CENTRAL
PLAINS. THE 12Z GFS WANTS TO BRING A BACK DOOR COLD FRONT INTO THE
AREA NEXT WEEKEND. THE 00Z ECMWF KEEPS THIS FEATURE NORTH OF THE
CWA. FOR NOW WILL KEEP FORECAST AS IS IN REGARDS TO RAIN CHANCES.
HIGHS MAY MODERATE SOME OVER THE NEXT COUPLE OF DAYS BUT EXPECT AS
THE RIDGE STARTS BUILDING BACK OVER THE CENTRAL PLAINS...READINGS
WILL START TO GO BACK ABOVE 100 DEGREES ESPECIALLY ACROSS
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. DON/T EXPECT TO SEE
MUCH CHANGE IN LOWS WITH READINGS MAINLY IN THE MID 70S TO THE
LOWER 80S.
KRM
&&
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. ISOLD TSRA MAY
OCCUR THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY ACROSS
NORTH MS...BUT CONFIDENCE CONTINUES TO BE TOO LOW TO MENTION IN THE
TAFS. SW-W WINDS 7-10 KTS TODAY...5 KTS OR LESS TONIGHT.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 79 98 78 98 / 10 10 10 10
MKL 72 98 70 98 / 10 10 10 10
JBR 78 99 76 99 / 10 10 10 10
TUP 77 100 75 99 / 10 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jul 1, 4:48 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 448 AM CDT SUN JUL 1 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 448 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH TODAY. A FEW STORMS MAY DEVELOP THIS AFTERNOON CAPABLE OF STRONG WIND GUSTS...MAINLY ACROSS NORTHERN MISSISSIPPI. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS ALL OR PORTIONS OF THE MIDSOUTH MONDAY THROUGH SATURDAY. THE MOST INTENSE HEAT IS EXPECTED TO BUILD BACK OVER THE NORTHERN SECTIONS OF THE MIDSOUTH...MAINLY ALONG AND NORTH OF I-40 BEYOND MIDWEEK. HIGHS MAY TOP OFF SEVERAL DEGREES ABOVE 100 AGAIN WITH HEAT INDICES ABOVE 105 DEGREES. LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH AT TIMES THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BORGHOFF
In the hours before
Special weather statement, Jul 1, 4:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 415 PM CDT SUN JUL 1 2012 MSZ023-012145- CHICKASAW MS- 415 PM CDT SUN JUL 1 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 445 PM CDT FOR... CENTRAL CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES SOUTHWEST OF HOUSTON AT 415 PM CDT. THE STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CHICKASAW COUNTY...INCLUDING LOCATIONS NEAR HOUSTON... SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3373 8908 3390 8913 3397 8898 3381 8893 TIME...MOT...LOC 2115Z 160DEG 2KT 3386 8902
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:15 PM CDT | Special Weather Statement | MEG | Chickasaw | 30 min |
| Jul 1, 4:57 PM CDT | Special Weather Statement | MEG | Pontotoc | 33 min |
| Jul 1, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 36 min |
| Jul 1, 5:13 PM CDT | Special Weather Statement | MEG | Lafayette | 32 min |
| Jul 1, 6:10 PM CDT | Special Weather Statement | MEG | Lafayette | 20 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.